Interaction Between Mounjaro And Pristiq Details

In our latest question and answer, the pharmacist discusses a reported interaction between Mounjaro and Pristiq.

Question

Hi, I have a question about a potential interaction between desvenlafaxine and low-dose tirzepatide. I didn't see it listed on the interaction page, but when I checked drugs.com, it mentioned a moderate interaction that could increase heart rate. Can you confirm if this is accurate? Thank you for your help.

Asked by Heather On May 15, 2024

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published May 15, 2024
Last updated Jun 14, 2024

Answer

Hello and thank you for contacting us!

I have reviewed the information on Drugs.com, and you are correct; they do indicate a potential interaction between tirzepatide (generic for Mounjaro, Zepbound) and desvenlafaxine (generic for Pristiq), noting an increased risk of heart rate elevation.

This interaction is based on both medications sharing a common side effect, which is an elevated heart rate. Some drug interaction checkers may not flag this type of interaction because it is not a direct effect of one drug on another, but rather a potential additive side effect.

It is important to point out that most other drug interaction databases I looked at (and I looked at 3 others) did not report an interaction between these two medications.

Is There a Significant Risk of Increased Heart Rate?

While the prescribing information for Mounjaro does mention a potential for increased heart rate, the actual increase observed in clinical trials was relatively small, typically 2 to 4 beats per minute compared to placebo-treated patients, who had an increase of about 1 beat per minute. The following is an excerpt from the prescribing information:

Heart Rate Increase
In the pool of placebo-controlled trials, treatment with MOUNJARO resulted in a mean increase in heart rate of 2 to 4 beats per minute compared to a mean increase of 1 beat per minute in placebo-treated patients.

It is unlikely that this small increase would be clinically significant for most individuals. However, for patients with a cardiovascular condition where an elevated heart rate could pose a risk, caution should be exercised.

The prescribing information for Pristiq also mentions 'tachycardia' (elevated heart rate), but the data provided suggests that the increase is similar to what is seen with a placebo. Below is an image from the prescribing information for Pristiq showing the incidence rate of tachycardia in clinical studies:

Pristiq Side Effects

As you can see, the incidence of tachycardia is low and in line with what those taking placebo experienced.

Overall, while I understand why an interaction might be flagged between Pristiq and Mounjaro based on their respective prescribing information mentioning increased heart rate, the actual risk seems to be low and unlikely to be clinically significant for most patients. This is likely why most other drug interaction checkers, besides Drugs.com, do not report this interaction.

Final Thoughts

Drugs.com typically reports more potential interactions than other drug interaction checkers. This is due to its consideration of additive side effects and its cautious approach, as it is a public-facing platform. This doesn't mean the information it provides should be disregarded, but I wanted to highlight some potential reasons why this interaction is showing up there and not elsewhere.

Thank you for your question! Please feel free to reach out again if you have any further inquiries!

References

  • Mounjaro Prescribing Information, Lilly
  • Pristiq Prescribing Information, AccessFDA

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions